Systemic lupus erythematosus, or lupus, is an autoimmune disease that can affect any organ system in your body. The symptoms of lupus vary, depending on which tissues or organs are targeted by the misdirected immune response that characterizes this disease. According to a 2013 review in the “Orphanet Journal of Rare Diseases,” abdominal pain is common in people with lupus, but the underlying cause of that pain is not always easily identified. A medical evaluation is needed to determine if your discomfort is due to lupus-related organ damage, a side effect of one of your medications or a problem unrelated to lupus.
Enteritis, or intestinal inflammation, is an unusual complication of lupus that causes abdominal pain, nausea, vomiting, diarrhea and fever. Lupus enteritis is almost always accompanied by other signs or symptoms of active lupus, such as joint pain, anemia or kidney damage. The precise cause of lupus enteritis has not been identified. Some patients exhibit inflammation in the blood vessels supplying the intestine, while others do not. The hallmark of lupus enteritis is inflammation and swelling of the intestinal wall, which may become severe enough to cause intestinal obstruction. Most patients with lupus enteritis respond rapidly to intravenous corticosteroid medications, such as methylprednisolone, or other immune-suppressing drugs.
Your pancreas is a dual-function organ that secretes insulin into your bloodstream to control your blood glucose and digestive enzymes into your intestine to help break down your food. Acute pancreatitis -- sudden onset of pancreatic inflammation -- is a rare but potentially life-threatening complication of lupus. Acute pancreatitis typically causes severe upper abdominal pain, nausea and vomiting. According to a study published in the June 2012 issue of the “World Journal of Gastroenterology,” lupus pancreatitis can also become chronic. However, unlike other forms of chronic pancreatitis, which tend to be steadily progressive, lupus pancreatitis usually responds to treatment with corticosteroids.
Autoimmune hepatitis, or liver inflammation, is another possible cause of abdominal pain in people with lupus. Like other forms of tissue injury that occur in lupus patients, autoimmune hepatitis is driven by antibodies that target your own tissues. A 2011 review in “Hepatitis Research and Treatment” reported that up to 25 percent of people with autoimmune hepatitis have cirrhosis, or liver scarring, at the time of diagnosis, indicating that autoimmune hepatitis is often a chronic problem. About one-third of patients with autoimmune hepatitis have no symptoms, and their condition is discovered when routine blood tests reveal elevated liver enzymes. In patients who do have symptoms, abdominal pain, fatigue, loss of appetite, nausea and dark urine are common. As with many other lupus-associated complications, corticosteroid therapy is usually helpful for patients with autoimmune hepatitis.
In addition to organ damage caused by autoimmune inflammation, people with lupus may develop abdominal pain as a side effect of medical therapy. Immune-suppressing drugs and nonsteroidal antiinflammatory medications, such as ibuprofen (Advil, Motrin) or aspirin, can cause ulcers that may trigger abdominal pain. Individuals whose immune systems are suppressed are also at heightened risk for infections, such as diverticulitis or urinary tract infections, that can cause abdominal pain.
A 1999 review in “Rheumatology” reported that up to 40 percent of people with lupus experience abdominal pain at some point. Lupus-related abdominal pain can vary from minimal to severe, and the underlying causes vary from minor to life threatening. The severity of your pain is not necessarily a reliable indicator of the seriousness of your condition. Lesser degrees of pain are occasionally associated with serious disorders, such as autoimmune hepatitis or chronic pancreatitis. Therefore, people with lupus who develop persistent abdominal pain -- even if it is minor -- should see their physician.